narcan questions

  1. Good evening!

    Heres the situation Im a student on med surg unit. One of my pts came back from surgery this morning and although the report from recovery room claimed she was stable, I recieved the patient w/ RR of 7, pinpoint pupils, and she was barely responsive- very obviously snowed on MS. (she had been given MS 15 min before transport to my floor) I got my preceptor and we gave her narcan, put her on a 50% venti and she stablized within a half hour or so.
    So about an hour later, she was given toradol for pain (she's allergic to most everything else) 45 min later, she starts again w/ the resp or 7-8, tiny pupils and barely responding. My preceptor gave her more narcan/venti at this point.
    Heres my questions...does narcan work for Toradol ( I thought it wasnt an opiate)? or would the morphine have lasted so long on her that the narcan wore off before the MS?? AND at how many breaths/min would I have had to start rescue breathing if no one had been in the room when I found her? Please help me clear this up. I love the experiences but sometimes I dont come up with all my questions until the day is over!
    •  
  2. 2 Comments

  3. by   danh3190
    Can't answer all your questions as I'm a student myself. I did look up half lives of morphine and narcan:
    morphine 2-4 hours
    narcan 1-1.5 hours

    This jives with what they always taught us in paramedic class, when you give a person narcan you have to keep an eye on them as the narcan wears off before the narcotic. (Of course the medics usually can hand the patient off to the ER before the narcan wears off.)
  4. by   wtbcrna
    Quote from kat29
    Good evening!

    Heres the situation Im a student on med surg unit. One of my pts came back from surgery this morning and although the report from recovery room claimed she was stable, I recieved the patient w/ RR of 7, pinpoint pupils, and she was barely responsive- very obviously snowed on MS. (she had been given MS 15 min before transport to my floor) I got my preceptor and we gave her narcan, put her on a 50% venti and she stablized within a half hour or so.
    So about an hour later, she was given toradol for pain (she's allergic to most everything else) 45 min later, she starts again w/ the resp or 7-8, tiny pupils and barely responding. My preceptor gave her more narcan/venti at this point.
    Heres my questions...does narcan work for Toradol ( I thought it wasnt an opiate)? or would the morphine have lasted so long on her that the narcan wore off before the MS?? AND at how many breaths/min would I have had to start rescue breathing if no one had been in the room when I found her? Please help me clear this up. I love the experiences but sometimes I dont come up with all my questions until the day is over!
    I agree with poster above..Your Narcan effective half-life gave out before the Morphine's. I would have either given another injection of Narcan or preferably just kept stimulating my patient until some of the narcotic effect wore off. I know it is a lot more time consuming to sit and stimulate your patient every few minutes, but the overall effect is more beneficial to the patient in most circumstances. You don't lose the analgesic effect by stimulating patient and the patient generally does much better with their pain control.

    Here are things to think about when giving Narcan (besides short half-life).
    Side-effects of Narcan:
    Abrupt reversal of narcotic depression may result in nausea, vomiting, sweating, tachycardia, increased blood pressure, tremulousness, seizures and cardiac arrest In postoperative patients, larger than necessary dosage of naloxone hydrochloride may result in significant reversal of analgesia and in excitement.


    Hope this helps!

close